Fentanyl Poses Threat to First Responders

First responders around the country have accidentally overdosed on Fentanyl by simply coming in contact with it.

In between the flashing lights of a crime scene, while working to save a  victim’s life,  in a single breathe, their own lives could be at risk.

Fentanyl, a potentially deadly narcotic, threatens users’ lives and those called to save them.

“We’ve seen across the country police officers and EMS professionals, paramedics and EMT’s, are actually overdosing by touching their patients,” Darci Grunett, BSC Paramedic Technology  Program director says.

In 2015, the Federal Drug Enforcement Agency issued a warning to emergency responders across the nation about the dangers of coming in contact with Fentanyl.

And for officers like Morton County’s sheriff, there’s one form of the drug he’s most concerned about.

“You see any white powder or any substance or any powder at all, stay away from it,” Kyle Kirchmeier, Morton County sheriff says.

According to the DEA, Fentanyl is 50 times more potent than heroin.

All it takes to turn deadly is one millionth of a gram, which equates to just a few grains of table salt.

But what can responders do to protect themselves?

In the field, when first responders come in contact with Fentanyl, all they have between them and the potentially deadly drug is a pair of rubber gloves.

“If there is some powder, and a person breathes that in, it could have a disastrous effect, if not fatal effect,” Sheriff Kirchmeier says.

But Narcan, the antidote to the drug, can be used to save those who overdose.

The problem is not all officers can access the lifesaving drug.

“As we get into rural areas, availability is not there,” Sheriff Kirchmeier says.

Expense plus temperature limits pose problems for officers and ambulances wishing to carry the drug.

“If they see any powdery substance make sure they don’t touch it . Leave it alone, and rubber gloves are a must,” Sheriff Kirchmeier says.

The sheriff says on average, in the Bismarck Mandan area alone, they respond to one overdose a month.

The Center for Disease Control recommends first responders wear gloves and masks to protect themselves when reporting to a scene involving Fentanyl.

Copyright 2019 Nexstar Broadcasting, Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.

Recent Videos

Robert's One Minute Forecast 11-17

Thumbnail for the video titled "Robert's One Minute Forecast 11-17"

Ryan Fans

Thumbnail for the video titled "Ryan Fans"

College Football

Thumbnail for the video titled "College Football"

WDA Volleyball

Thumbnail for the video titled "WDA Volleyball"

Girl's State Swimming

Thumbnail for the video titled "Girl's State Swimming"

Holiday Cooking

Thumbnail for the video titled "Holiday Cooking"

Winter Pet Safety

Thumbnail for the video titled "Winter Pet Safety"

Harvey Driver's Office

Thumbnail for the video titled "Harvey Driver's Office"

Heart Transplant

Thumbnail for the video titled "Heart Transplant"

Robert's One Minute Forecast 11-16-19

Thumbnail for the video titled "Robert's One Minute Forecast 11-16-19"

Rancher Concerns

Thumbnail for the video titled "Rancher Concerns"

Stray Kittens

Thumbnail for the video titled "Stray Kittens"

Deputy Injury

Thumbnail for the video titled "Deputy Injury"

Lexi Duchsherer

Thumbnail for the video titled "Lexi Duchsherer"

New Home

Thumbnail for the video titled "New Home"

Native American Heritage

Thumbnail for the video titled "Native American Heritage"

Class AAA with reaction

Thumbnail for the video titled "Class AAA with reaction"

Class AA with reaction

Thumbnail for the video titled "Class AA with reaction"
More Video

KX News Trending Stories

Don't Miss

Daily Pledge

More Daily Pledge